Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Honolulu, HI

December 26, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 26, 2008, 2:18 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2008, 2:18 AM HST (12:18 UTC)
Expired
Dec 26, 2008, 8:15 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WGHW50 PHFO 261218
FFWHFO
HIC001-261515-
/O.NEW.PHFO.FF.W.0030.081226T1218Z-081226T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 AM HST FRI DEC 26 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 515 AM HST

* AT 208 AM HST...A GAGE ON HONOLII STREAM SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN OVER HILO. HEAVY RAIN WILL CONTINUE 
  TO IMPACT THE NORTH AND SOUTH HILO...PUNA AND KAU DISTRICTS THIS 
  MORNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...HONOMU...MOUNTAIN VIEW...GLENWOOD...HAKALAU...VOLCANO...
  WOOD VALLEY...PAHALA...PUNALUU...KAWA FLATS AND NAALEHU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
      1937 15466 1884 15562

$$
HOUSTON/TANABE
2 follow-up statements
660 
WGHW70 PHFO 261340
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST FRI DEC 26 2008

HIC001-261515-
/O.CON.PHFO.FF.W.0030.000000T0000Z-081226T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
340 AM HST FRI DEC 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 515 AM HST...

AT 330 AM HST...THE GAGE ON THE HONOLII STREAM CONTINUES TO RISE... 
AND IS NOW READING ALMOST 15.5 FEET. RAIN GAGES AND RADAR ESTIMATED 
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING ACROSS MANY 
PARTS OF THE EASTERN AND SOUTHEASTERN BIG ISLAND. BANDS OF HEAVY 
RAIN WITH ISOLATED THUNDERSTORMS ARE CONTINUING TO MOVE 
ONSHORE...ESPECIALLY OVER THE SOUTH HILO AND KAU DISTRICTS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VOLCANO...
PEPEEKEO...PAPAIKOU...PAHOA...MOUNTAIN VIEW...KEAAU...KAPOHO...
HONOMU...HILO...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU
AND GLENWOOD.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
      1937 15466 1884 15562

$$
HOUSTON
129 
WGHW50 PHFO 261510
FFWHFO
HIC001-261815-
/O.EXT.PHFO.FF.W.0030.000000T0000Z-081226T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
510 AM HST FRI DEC 26 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 815 AM HST

* AT 454 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING JUST SOUTH OF 
  HILO. RADAR ESTIMATES INDICATE RAINFALL RATES OF OVER 2 INCHES PER 
  HOUR MAY BE OCCURRING OVER PARTS OF THE WARNED AREA. ANY 
  ADDITIONAL RAINFALL THAT OCCURS DURING THE NEXT FEW HOURS WILL 
  QUICKLY RUNOFF IN MOST AREAS...SINCE THE GROUND IS SATURATED DUE 
  TO THE HEAVY RAINS THAT OCCURRED OVERNIGHT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...PAHOA...MOUNTAIN VIEW...KEAAU...KAPOHO...
  HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU AND
  GLENWOOD.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1904 15567 1945 15533 1993 15524 1993 15504
      1937 15466 1884 15562

$$
HOUSTON/TANABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 10:10 PM HST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 25, 10:10 PM HST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1010 PM HST THU DEC 25 2008

.UPDATE...
LATEST QUIKSCAT PASS INDICATES WIDESPREAD 25 KNOTS ACROSS NEARLY ALL
COASTAL WATERS AND UPWARDS OF 30 KTS IN MOST CHANNELS. HAVE
THEREFORE EXPANDED THE SMALL CRAFT ADVISORY TO COVER ALL HAWAIIAN
WATERS AND INCREASED WINDS OVER ALL BUT THE KAUAI CHANNEL TO 25 TO
30 KT. WIND WAVES HEIGHTS HAVE ALSO BEEN INCREASED IN RESPONSE TO
THE INCREASE IN WINDS.

&&

.SYNOPSIS...
AN UPPER LEVEL LOW SOUTHEAST OF THE BIG ISLAND IS MOVING SLOWLY
WESTWARD. THIS LOW WILL CONTINUE TO BRING UNSETTLED WEATHER MAINLY
TO THE BIG ISLAND AND MAUI OVERNIGHT. THE UPPER LEVEL LOW WILL
WEAKEN TO AN UPPER LEVEL TROUGH OVER THE STATE LATER THIS WEEKEND.
THEREFORE...EXPECT WET TRADES ACROSS THE REMAINDER OF THE ISLAND
CHAIN.

&&

.DISCUSSION...
AN UPPER TROPOSPHERIC LOW CENTERED ABOUT 190 MILES SOUTHEAST OF THE
BIG ISLAND IS MOVING TOWARD THE WEST SOUTHWEST AT 15 MPH. AT THE
SURFACE...A 1034 MB HIGH PRESSURE LOCATED NEAR 36N 144W IS MOVING
TOWARD THE SOUTHEAST AT ABOUT 10 MPH. MODERATE TO FRESH TRADE WINDS
ARE BLOWING SOUTH OF THIS HIGH.

RADAR REFLECTIVITY DATA AND SATELLITE OBSERVATIONS SHOW BANDS OF
WESTWARD MOVING SHOWERS...SOME WITH LOCALLY HEAVY RAINFALL MOVING
ONSHORE ALONG THE EASTERN BIG ISLAND AND MAUI EARLY THIS CHRISTMAS
EVENING. THUNDERSTORMS EMBEDDED WITHIN THESE SHOWER BANDS HAVE BEEN
MOVING ONSHORE ALONG THE WINDWARD COAST OF THE BIG ISLAND BASED ON
OBSERVATIONS FROM THE HILO AIRPORT AND A WEATHER SPOTTER LOCATED
JUST NORTHWEST OF HILO. RAINFALL HAS BEEN BRIEFLY HEAVY...WITH A FEW
RAIN GAGES ON THE BIG ISLAND REPORTING UP TO ONE-HALF OF AN INCH
DURING SOME 15 MINUTE INTERVALS. NESDIS JUST ISSUED A SATELLITE
PRECIPITATION ESTIMATE INDICATING THAT THE PW HAS BEEN INCREASING
JUST EAST OF THE BIG ISLAND AND THERE HAS BEEN A CONSIDERABLE
EXPANSION OF MODERATE MOISTURE WITH 1.7 INCH MAX PW VALUES NOW
OVERSPREADING THE EAST COAST OF THE BIG ISLAND. NESDIS ALSO
INDICATES THE EAST SIDE OF MAUI WILL CONTINUE TO HAVE A THREAT FOR
LOCALLY HEAVY RAIN MOST OF TONIGHT.

AS THE UPPER LEVEL LOW MOVES CLOSER TO THE BIG ISLAND...THE SUMMITS
WILL CONTINUE TO HAVE THE POTENTIAL FRO ADDITIONAL SNOW. AS A
RESULT...THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 500 AM
HST FRIDAY FOR THE BIG ISLAND SUMMITS. THIS ADVISORY MAY NEED TO BE
EXTENDED INTO FRIDAY MORNING. ALSO...WINDS ON HALEAKALA CONTINUE
NEAR THE WIND ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY WILL
CONTINUE THERE UNTIL NOON FRIDAY.

THE MODELS STILL INDICATE THE UPPER LEVEL LOW WILL OPEN UP INTO AN
UPPER LEVEL TROUGH AS IT CONTINUES MOVING WESTWARD OVER THE ISLANDS
DURING THE NEXT 24 TO 36 HOURS. THE TROUGH THEN BEGINS TO MOVE BACK
TO THE EAST BY LATE SUNDAY AND MONDAY AS A NEW UPPER LEVEL LOW FAR
NORTHWEST OF THE ISLANDS BEGINS PUSHING TOWARD THE SOUTHEAST. THE
ECMWF AND GFS DEVELOP A SURFACE TROUGH OR A WEAK LOW ALONG THE
TROUGH TO THE NORTHWEST OF KAUAI BY WEDNESDAY OR THURSDAY.
HOWEVER...THE LATEST GUIDANCE APPEAR TO KEEP THE SURFACE SYSTEM
WELL WEST OF THE ISLANDS.

EXPECT WET TRADES TO CONTINUE THROUGH THE WEEKEND FOR THE REMAINING
ISLANDS WITH THE GREATEST RAINFALL OCCURRING OVER WINDWARD FACING
SLOPES. THE WINDS ACROSS THE SMALLER ISLANDS WILL REMAIN BREEZY...
BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.

&&

.MARINE..
WIND WAVES PRODUCED BY FRESH TRADES COMBINED WITH AN EASTERLY SWELL
WITH A PERIOD OF AROUND 10 SECONDS WILL CONTINUE TO BRING WAVES NEAR
THE HIGH SURF ADVISORY THRESHOLD TO THE EAST FACINGS SHORES OF ALL
OF THE MAIN HAWAIIAN ISLANDS...EXCEPT NIIHAU...KAHOOLAWE AND LANAI.
THE MOKAPU BUOY NEAR KAILUA ON OAHU SHOWS A SIGNIFICANT WAVE HEIGHT
OF 9 TO 10 FEET WITH A PERIOD OF 10 SECONDS FROM OF A DIRECTION OF
AROUND 75 DEGREES. SURF OBSERVATIONS FROM WINDWARD OAHU AND THE EAST
COAST OF THE BIG ISLAND ALSO SUPPORT THE HIGH SURF ADVISORY. THIS
ELEVATED SURF IS EXPECTED TO CONTINUE THROUGH FRIDAY AFTERNOON.

ELSEWHERE...VERY SMALL SWELLS FROM BOTH THE NORTH AND NORTHWEST WILL
PERSIST THROUGH MONDAY NIGHT. A NEW MODERATE SIZED WEST NORTHWEST
SWELL IS EXPECTED TO ARRIVE DURING THE DAY TUESDAY. THIS SWELL IS
EXPECTED TO THEN BUILD WEDNESDAY...AND MAY PRODUCE SURF NEAR THE
HIGH SURF ADVISORY THRESHOLD ALONG NORTH AND WEST FACING SHORES OF
KAUAI AND NIIHAU THAT DAY. HOWEVER...THIS SWELL APPEARS TO INITIALLY
BE COMING IN FROM A DIRECTION OF AROUND 290 DEGREES ACCORDING TO THE
LATEST RUN OF THE WAVE WATCH III MODEL. THIS MAY CAUSE ENOUGH
SHADOWING OF THE SWELL BY KAUAI AND NIIHAU TO KEEP IT FROM BUILDING
TO HIGH SURF LEVELS ALONG NORTH AND WEST FACING SHORES OF THE OTHER
SMALLER ISLANDS DURING THE DAY WEDNESDAY. HOWEVER...WEST FACING
SHORES OF THE BIG ISLAND MAY SEE SURF APPROACHING THE HIGH SURF
ADVISORY THRESHOLD WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 PM HST FRIDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 600 AM HST FRIDAY FOR BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL NOON HST FRIDAY FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR ALL HAWAIIAN WATERS.

&&

HOUSTON/TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 25, 11:52 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 25, 11:57 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Dec 26, 7:43 AM HSTFlash Flood WarningHFOHawaii12 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.